High-grade proctitis after radical radiation therapy with neoadjuvant or adjuvant hormonal therapy is significantly less likely in patients taking angiotensin-converting-enzyme inhibitors.
High-grade proctitis after radical radiation therapy with neoadjuvant or adjuvant hormonal therapy is significantly less likely in patients taking angiotensin-converting-enzyme (ACE) inhibitors.
In addition, ACE inhibitor use is associated with a reduced risk of radiation-induced proctitis, said Abduelmenem Alashkham, PhD, MSc, at the 2016 AUA annual meeting in San Diego. The findings were also published in the International Journal of Radiation Oncology • Biology • Physics (2016; 94:93-101).
“Based on propensity-score matched analysis, our findings suggest that the use of ACE inhibitors during radical radiation therapy to the prostate is significantly associated with low-grade proctitis,” said Dr. Alashkham, clinical postgraduate medical researcher in the section of urology at University of Dundee School of Medicine, Dundee, Scotland.
A number of studies have investigated the potential association between ACE inhibitors and radiation-induced injury in renal, brain, gastrointestinal tract, and pelvic cancer, but no study previously has explored their effects in men with prostate cancer treated with radical radiotherapy and neoadjuvant/adjuvant hormonal therapy.
A propensity score analysis was conducted in 817 patients (mean age, 68.9 years) who underwent radical radiation therapy with neoadjuvant or adjuvant hormone therapy as primary management. Patients were stratified into three groups: hypertensive patients who took ACE inhibitors (n=183), nonhypertensive patients who were not taking ACE inhibitors (n=428), and hypertensive patients who were not taking ACE inhibitors (n=206).
After propensity score matching, there were 102 hypertensive patients taking ACE inhibitors and 103 patients in the other two groups. There were 13 or 14 in each group with Gleason grade 2 to 6 cancer, 25 to 30 in each group with Gleason grade 7 (3+4), and 58 to 64 with Gleason grade 7 (4+3) to 10. Stage T3 comprised 50 to 56 patients in each group. More grade 0 cancer was seen in hypertensive patients who took ACE inhibitors (n=68) compared with nonhypertensive patients who were not taking ACE inhibitors (n=40) and hypertensive patients who were not taking ACE inhibitors (n=18).
The primary outcome was the incidence, severity, and duration of all types of radiation-induced proctitis.
Next: Lower proctitis grades with ACE inhibitors
At a median follow-up of 3.38 years, on the basis of disease- and age-matched characteristics, there was a significant difference in proctitis grading among the three groups (Chi square=72.52, p<.001).
The Mann-Whitney U test indicated that grades of proctitis were significantly lower in hypertensive patients taking ACE inhibitors (Md=83.08) than in nonhypertensive patients not taking ACE inhibitors (Md=122.72) (U=3221.5, z=-5.243, p<.0001, r=0.36) or in hypertensive patients not taking ACE inhibitors (Md=132.25), (U=2240.5, z=–7.631, p<0.001, r=0.53).
Based on the European Organization for Research and Treatment of Cancer and the Radiation Therapy Oncology Group grading system, the Chi square test demonstrated that low-severity proctitis was statistically associated with the use of ACE inhibitors (p<.001) after controlling for age, stage, Gleason score, and comorbidity.
Also, the time of onset of proctitis in hypertensive patients taking ACE inhibitors was significantly different from that in the other two groups (p<.0001), with the majority of proctitis in the ACE inhibitor group taking place in the first few weeks after radical radiation therapy.
“Furthermore, it was observed that hypertensive patients taking ACE inhibitors had significantly faster resolution of proctitis (p<.0001), with little difference between the two control groups,” Dr. Alashkham said.
These findings suggest that ACE inhibitors help reduce the incidence of proctitis after radical radiation therapy and also accelerate the resolution of proctitis, but the mechanism responsible for these effects is still unknown, he said.
“What remains to be answered by future studies is what are the moderation and mediating pathways that can account for this relationship,” Dr. Alashkham said.
Subscribe to Urology Times to get monthly news from the leading news source for urologists.